Serotonin is an inhibitory neurotransmitter that affects one’s mood. It is involved in feeling positive and happy. This neurotransmitter is what modern medicine has built its foundation on to help people with depression and anxiety disorders. Studies have reported that too little serotonin in the brain is what causes people to have feelings of social anxiety. But recent findings suggest otherwise.
A study in JAMA Psychiatry reported that “Individuals with social phobia make too much serotonin. The more serotonin they produce, the more anxious they are in social situations.”
Also, Uppsala University researchers said that their findings are that people with social anxiety disorders (SAD) produce too much serotonin. The Uppsala University study used “a so-called PET camera and a special tracer to measure chemical signal transmission by serotonin in the brain.” The researchers actually measured proxies; namely, “The influx rate of [11C]5-HTP as a measure of serotonin synthesis rate capacity and [11C]DASB binding potential as an index of serotonin transporter availability.” Read more on the Uppsala University Article here.
The Cause of Social Anxiety
It showed that people with social anxiety had serotonin levels higher than normal compared to healthy individuals.
This shows that serotonin can actually increase social anxiety instead of decrease it as previously thought. The more serotonin people have who suffer from social phobia, the more anxious, fearful, embarrassed, shy, and introverted they get. They may even become avoidant to all public situations.
Also, this study did explain that 16% of the people were on SSRI medications for anxiety before. (This can give some insight into whether being on medications previously or not has any impact on social anxiety since medications can alter serotonergic brain activity). This can give you some insight into how SSRI medications may need to be re-examined when it comes to anxiety disorders, especially social anxiety.
Do you or a loved one suffer from social phobia/social anxiety? Are you on SSRI’s and feel scared or anxious all the time? Is your prescriber giving you even more medications like an anti-anxiety on top of an anti-depressant for your symptoms? You may want to rethink your protocol and address your concerns with your practitioner.
Please do not stop medications on your own. Work with your practitioner to see if there is another option for you. Print out and show them the Uppsala University article. Explain your symptoms. Be proactive and remember, you don’t need to suffer any longer.